Diarrhea After Antibiotic Therapy
(Clostridium difficile colitis)
by Robert Fusco, MD
We all know that antibiotics are medications that kill bacteria. Since their discovery over fifty years ago, antibiotics have certainly been a key factor in keeping us healthy. Their ability to fight infection has saved countless lives, but, there is a downside as well. As with all powerful medications, side effects may sometimes occur. Often, this will take the form of an allergic reaction such as a skin rash. Another side effect that is less well recognized is diarrhea. Termed "antibiotic-associated diarrhea," this is usually only a temporary inconvenience, but sometimes can become severe.
Good Versus Evil
The problem is one of imbalance. The digestive tract is sterile at birth. Within a few hours, bacteria (germs) from the environment enter the intestines. Within a few weeks, these bacteria are well established and are present for life. The colon, or large intestine, normally contains trillions of bacteria that live and multiply happily within the colon. In fact, there are more intestinal bacteria in your colon at this moment than there are human beings who have ever lived.
The average adult harbors more than 400 distinct species of bacteria in their colon. Most of these are considered "healthy bacteria." They don't bother you and you don't bother them. All is in balance. A small percentage of these bacteria are harmful - but they are kept in check by all of the healthy bacteria. A good analogy would be your lawn. If your lawn is healthy, it has few weeds. The thick blades of grass suppress the growth of any weeds seeds. But if there is a drought and your grass thins out, weeds will take over. In your colon, the normal healthy bacteria suppress any disease causing bacteria. However, sometimes when you take antibiotics, the number of healthy bacteria decreases, giving harmful bacteria an opportunity to flourish.
Which Antibiotics Cause This Problem?
Each antibiotic has a different chemical structure. Some are more powerful than others, but any antibiotic can suppress the healthy bacteria in your colon. The risk of antibiotic associated diarrhea rises with how often and how long the antibiotics are taken. However, sometimes even the gentlest antibiotic given for a short period of time can lead to this problem. Antibiotic associated diarrhea can occur within two days of completing a course of antibiotics or even up to six weeks later. Therefore, if you have a new symptom of persistent unexplained diarrhea, it is important that you make your doctor aware of any antibiotics you may have taken in the last few months.
Certain situations can raise the risk of Clostridium difficile colitis:
- Recent antibiotic use
- Elderly age
- Nursing Home
- Kidney failure
- Burn patients
- Abdominal surgery
- ICU patients
Clostridium difficile (The Bad Bacteria)
There happens to be a certain harmful bacteria called Clostridium difficile (abbreviated as C. difficile or "C. diff") which may be present as inactive "seeds" called spores. These spores may be found in up to 20% of normal individuals. In this "carrier state" there are no symptoms. However, if antibiotic therapy sufficiently suppresses the healthy bacteria in the colon, C. difficile spores may begin to germinate into live bacteria and multiply. As live bacteria, they can produce toxic substances that damage the intestinal wall and cause diarrhea. In high concentrations, these toxins cause ulcers within the colon. This is called C. difficile colitis and may be severe. With the widespread use of antibiotics, C. difficile colitis has become a common problem with pronounced medical and economic effects. The results can be deadly. Recently, C. difficile accounted for over 100 deaths within 18 months in one hospital alone.
How Is This Condition Diagnosed?
C. difficile is non-invasive. That means that the organism does not go directly through the intestinal wall into the blood stream. Rather, it stays within the hollow of the intestinal space and causes damage by producing toxins that attack the intestinal wall. The presence of these toxins in the stool is the hallmark of this disease. The diagnosis can usually be made by testing a fresh stool specimen for the presence of these toxins. The toxin assay can miss up to 25% of cases however, so a normal test does not completely rule out the diagnosis. In severe cases, the lining of the colon may actually be damaged and a flexible sigmoidoscopy (short scope) or colonoscopy (full scope) test may be helpful in making the diagnosis and assessing the degree of damage. During these test, the doctor looks for characteristic yellowish plaques called "pseudomembranes" that form on the inner colon wall.
How Is This Condition Treated?
The most important aspect of treatment is to limit the use of powerful antibiotics, particularly when the symptoms of diarrhea occur. By stopping the offending antibiotics under the supervision of your doctor, the normal healthy intestinal bacteria can again multiply and repopulate the colon. Of course, this is not always possible.
It would seem logical to take an over-the-counter anti-diarrheal such as Imodium when this problem occurs. But, in this situation, it is important to avoid such medications since diarrhea is basically nature's way of purging the toxin from the colon. Your body gives you diarrhea for a reason - to get rid of the bad stuff. If anti-diarrheal medications are taken, this allows the toxin to remain in the colon for prolonged periods of time, thus worsening the situation. Prolonged diarrhea can lead to dehydration, which may need to be treated.
In severe cases, one of two special antibiotics may be prescribed. These antibiotics have an opposite effect. They selectively kill the C. difficile organism allowing the normal bacteria to flourish. With treatment, diarrhea usually improves within 3 to 4 days and resolves by the end of the standard 10 days of therapy. The most commonly prescribed antibiotic is Flagyl (metronidazole). This can be given orally or in severe cases, by vein. Vancocin (vancomycin) is also an effect treatment, but much more expensive (about $5 a pill). Another problem, besides the cost, is the fact that overuse of this antibiotic can lead to emergence of Vancomycin-Resistant Enterococcus (VRE), another serious infection. So Vancocin is usually reserved for severe cases that do not respond to initial therapy.
There may also be some benefit in using Lactobacillus - a bacteria which is found in acidophilus milk or any yogurt with active culture. Evidence suggests that such products may help repopulate the colon with normal, healthy bacteria and speed recovery. Two over-the-counter probiotics that may be of more benefit are Culturelle (lactobacillus GG) and Florastor (Saccharomyces boulardii). They are often taken several times a day during treatment and for several months thereafter.
Even after successful treatment, C. difficile can produce spores that may persist in the colon for years. Patients may become chronic carriers of the C. difficile spores, but the majority never have a relapse of symptoms. Unfortunately, over 20% of patients will experience a relapse - regardless of what treatment was given. They usually respond to retreatment, but then the risk of further relapses is high. Some cases become chronic. Rarely, such chronic or severe cases may require surgical removal of the colon.
How Can One Prevent This Problem?
While there is no guaranteed way to prevent antibiotic associated diarrhea, some simple measures are helpful. The most obvious would be to avoid the unnecessary use of antibiotics for simple infections. Have you ever asked your doctor for antibiotics to treat a cold or the flu? These viral infections do not respond to antibiotics, yet antibiotics are often requested. They should not be utilized. Since past episodes increase your risk of future attacks, you should tell your doctor if you have ever had prolonged diarrhea after taking an antibiotic or a documented case of C. difficile colitis in the past.
Another preventative measure, particularly within institutions such as hospitals and nursing homes, is the isolation of patients who harbor this infection and careful handwashing and other hygiene techniques. Spores formed from the bacteria may remain infectious for months or years outside the body, due in part, to their ability to survive extreme environmental conditions.
Lastly, early diagnosis is best. If you have recently received antibiotics and have a significant change in bowel habits, you should see your doctor earlier rather than later since if untreated, late stages of this disease can be quite devastating.
- Don't insist on a prescription for an antibiotic if you have a viral infection such as a cold or flu.
- Follow your doctor's instructions carefully. Take doses on schedule for the number of days indicated.
- Let you doctor know if you develop symptoms of persistent diarrhea during or within 6 weeks after a course of antibiotics.
- Never share your antibiotics with anyone. If you have any left over, throw them away.
- As with all medications, keep your antibiotics out of children's reach.
For more information about this topic, click here
Clostridium Difficile Colitis
This is a photo of a normal colon taken during a colonoscopy examination. Note the pink color and visible delicate blood vessels beneath the surface. These are all signs of normal healthy lining.
This photo was taken during a flexible sigmoidoscopy in a 72 year old woman with C. difficile colitis. She had recently received antibiotics to treat her pneumonia. Note the yellow material covering the surface of the colon. Called "pseudomembrane," this material is formed in response to the toxins produced by the C. difficile bacteria.
Useful Digestive Links
Functional GI Disorders
Crohns and Colitis
H. pylori Foundation
Amer Gastro Assoc
Amer Cancer Society